Massachusetts, 2008

Hail and Damaging Wind in Massachusetts, August 16, 2008

August 16, 2008 · NWS BOX · 8 events in 3 counties and zones

Cold temperatures aloft preceded a cold front through southern New England. This increased instability in the area and contributed to large hail forming in thunderstorms that occurred across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Cold temperatures aloft preceded a cold front through southern New England. This increased instability in the area and contributed to large hail forming in thunderstorms that occurred across the area. These storms largely affected southeastern Massachusetts and the coastal waters east of Cape Cod. The only wind damage that occurred was in the Myles Standish State Forest in Plymouth where numerous trees were downed by strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 16, 10:09 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 16, 10:09 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1109 AM EDT SAT AUG 16 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS EASTERN NEW ENGLAND THIS AFTERNOON.
HIGH PRES WITH WARM AND DRY CONDITIONS WILL PREVAIL SUNDAY INTO
MON...THEN ANOTHER COLD FRONT WITH THE RISK OF THUNDERSTORMS IS
EXPECTED TO MOVE ACROSS THE REGION LATE MON NIGHT INTO TUE. HIGH PRES
SHOULD FOLLOW FOR MID TO LATE WEEK WITH A WARMING TREND TOWARD THE
END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FOG PATCHES HAVE BURNED OFF AS OF 10 AM THIS MORNING BUT A PERSISTENT
CLOUD PATCH EXISTS FROM THE NORTH SHORE TO NORTHERN RHODE ISLAND.
OTHERWISE IT HAS BEEN MOSTLY SUNNY THIS MORNING. CUMULUS ALREADY
FORMING RAPIDLY IN THE HIGHER ELEVATIONS OF SOUTHERN VERMONT AND
BERKSHIRE COUNTY. EXPECT CLOUDS TO FORM MOST AREAS BY 11 TO 1130 AM.
SHOWERS AND THUNDERSTORMS WILL RAPIDLY DEVELOP AROUND NOON IN
NORTHWESTERN AREAS...BECOME MORE NUMEROUS...AND SPREAD
EASTWARD...EXITING THE COAST AROUND 00Z.

PARAMETERS ARE IN PLACE FOR POSSIBLE SEVERE THUNDERSTORM ACTIVITY.
THE ALBANY SOUNDING CAME IN WITH -17C AT 500 MB THIS MORNING AND AS
IT MOVES EAST...LAPSE RATES WILL BE STEEPENING ACROSS SOUTHERN NEW
ENGLAND. WIND FIELDS ALOFT ARE STRONG ENOUGH...WITH 30-35 KTS OF BULK
SHEAR FROM 0-6KM...IN EASTERN SECTIONS EARLY THIS AFTERNOON TO
SUPPORT SEVERE STORMS. ALSO...DEWPOINT TEMPERATURES REMAIN NEAR OR
SLIGHTLY ABOVE 60...WHICH IS A LITTLE HIGHER THAN HAD BEEN EXPECTED.
ALSO...WATER VAPOR IMAGERY SHOWS AN ELONGATING BUT STILL STRONG VORT
MAX OVER EASTERN NY.

HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ENHANCED WORDING WILL BE
KEPT IN THE ZONES. SKYWARN ACTIVATION IS REQUESTED AFTER 12 NOON.
SPOTTERS SHOULD BE PREPARED TO RELAY REPORTS OF HAIL OR ANY WIND
DAMAGE TO THE NATIONAL WEATHER SERVICE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
LINGERING EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEASTERN SECTIONS EARLY THIS EVENING. OTHERWISE EXPECT CLEARING
SKIES WITH SLIGHTLY COOLER AND DRIER AIR OVERNIGHT. PATCHY FOG IS
EXPECTED TO FORM ACROSS SHELTERED LOW LYING SECTIONS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
WEAK LOW AMPLITUDE SHORTWAVE IS FORECAST TO MOVE INTO CENTRAL NEW
ENG SUN AFTERNOON.  HOWEVER...500 MB TEMPS WARM TO -11C AND
INSTABILITY AND MOISTURE ARE LACKING SO A DRY DAY EXPECTED SUNDAY.
INCREASING MID LEVEL MOISTURE WILL BRING SOME EXTRA AFTERNOON CLOUDS
TO W ZONES...OTHERWISE MOSUNNY SKIES.  850 MB TEMPS +13C SUPPORT
80-85 DEGREES WHICH IS LINE WITH 2M TEMPS.

SHORTWAVE MOVES EWD SUN NIGHT BUT ENOUGH MOISTURE IN THE COLUMN FOR
SOME CLOUDS...SO PT-MOCLDY SKIES.

NEXT APPROACHING COLD FRONT REMAINS NORTH OF THE CANADIAN BORDER
THROUGH MON.  BUT GFS INDICATING SOME INSTABILITY DEVELOPING DURING
THE AFTERNOON WITH LI/S -2...MLCAPES AROUND 500 J/KG AND TT NEAR
50.  WE INDICATED LOW CHC POP FOR SHOWERS/TSTMS NW ZONES WHERE TT
ARE HIGHEST WITH SLIGHT CHC FURTHER EAST.  850 MB TEMPS CLIMB TO
+15C SO TEMPS SHOULD AT LEAST REACH MID 80S WITH 2M TEMPS SUPPORTING
SOME UPPER 80S.

COLD FRONT MOVES SOUTH ACROSS NORTHERN NEW ENG MON NIGHT.  THERE IS
GOOD AGREEMENT BETWEEN GFS AND ECMWF ON THE FRONT MOVING SOUTH
ACROSS FA DURING TUE ALTHOUGH IT MAY REACH FAR N ZONES IN S NH LATE
MON NIGHT.  WE CONTINUED CHC POPS NW ZONES MON NIGHT...BUT JUST
SLIGHT CHC ELSEWHERE AS INSTABILTY IS MARGINAL.

BETTER CHC OF CONVECTION MAY BE ON TUE...ESPECIALLY SOUTH OF THE
MASS PIKE AS AIRMASS HAS A CHANCE TO DESTABILIZE JUST AHEAD OF THE
FRONT.  TEMPS SOUTH OF THE FRONT...ESPECIALLY CT/RI AND E MA SHOULD
REACH MID 80S AS 850 TEMPS START OUT NEAR +16C.  COOLER TO THE
NORTH.  GFS INDICATING MLCAPES INCREASING TO 1000 J/KG BY 18Z TUE
SOUTH OF THE PIKE ALONG WITH MODEST 0-6KM SHEAR.  ECMWF QPF
TARGETING SIMILAR REGION.  HOWEVER...THIS WILL ALL DEPEND ON THE
TIMING OF FRONT.

DRY WEATHER WILL FOLLOW FOR WED THROUGH FRI AS HIGH PRESSURE BUILDS
OVER NEW ENGLAND.  A GRADUAL WARMING TREND IS EXPECTED AS UPPER
RIDGE BUILDS EWD.  GFS IS FASTEST WITH THE RIDGE MOVING IN WHILE
ECMWF IS SLOWER AS IT AMPLIFIES DOWNSTREAM TROF MORE.  EITHER
WAY...WED SHOULD BE THE COOLEST DAY WITH TEMPS UPPER 70S OR LOWER
80S THEN WARMING THU AND FRI.

GFS/ECMWF SHOW FAY LANDFALL NEAR FLORIDA EARLY NEXT WEEK AND KEEP
REMNANTS OVER SE US THROUGH FRI.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS MOST AREAS EXCEPT MVFR CIG IN BAND FROM BOS-OWD-SFZ
THRU 17Z. ALSO...ISOLATED PATCH OF IFR CIG AT ACK SHOULD BE LIFTING
TO MVFR BY 17Z. EXPECTING WIDESPEAD THUNDERSTORMS AFFECTING MOST OF
THE AREA FROM 1530-22Z IN THE NW AND FROM 17Z-00Z IN THE SE. LOCAL
MVFR CIG/IFR VSBY IN THOSE STORMS...ALONG WITH POSSIBILITY OF LARGE
HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING.

TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS SE TERMINALS POSSIBLE
THROUGH 02Z. OTHERWISE VFR. LOCALLY REDUCED VSBYS AND CEILINGS TO
IFR POSSIBLE IN FOG PATCHES ACROSS THE VALLEYS.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUN AND SUN NIGHT...VFR

MON THROUGH TUE...MAINLY VFR.  LOW PROB OF BRIEF MVFR IN ANY TSTMS
MON AFTERNOON AND MON NIGHT.  BETTER CHC OF MVFR IN SCT
SHOWERS/TSTMS DURING TUE.

TUE NGT AND WED...VFR.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...WINDS AND SEAS EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA. SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING MAY PRODUCE HAIL AND GUSTY WINDS.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

WINDS AND WAVES REMAINING BELOW SCA THRESHOLDS THROUGH THE PERIOD.
SW WINDS WILL INCREASE TO 15-20 KTS LATE MON INTO TUE AHEAD OF THE
COLD FRONT.  LIGHTER WINDS EXPECTED WED.  SHOWERS AND TSTMS SHOULD
ACCOMPANY THE FRONT LATE MON NIGHT OR TUE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC
NEAR TERM...GAF
SHORT TERM...STRAUSS
LONG TERM...KJC
AVIATION...KJC/STRAUSS/GAF
MARINE...KJC/STRAUSS
Hazardous weather outlook, Aug 16, 4:01 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
501 AM EDT SAT AUG 16 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-170915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
501 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND SOME STORMS MAY BECOME
SEVERE...ESPECIALLY ACROSS RHODE ISLAND...THE EASTERN HALF OF
MASSACHUSETTS AND SOUTHEAST NEW HAMPSHIRE. LARGE HAIL IS THE PRIMARY
THREAT BUT DAMAGING WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW THUNDERSTORMS ARE POSSIBLE LATE MONDAY AND MONDAY NIGHT AND
AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

ANZ230>237-250-254-255-170915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
501 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. A FEW OF THE STRONGER
STORMS MAY CONTAIN LARGE HAIL AND WIND GUSTS TO 35 KT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Boston radar (KBOX), 78 km away, was scanning. The volume nearest the first event began at 16:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Barnstable

When
August 16, 11:11 AM EST
Where
Barnstable County, 1.15 mi WSW of Provincetown
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.045, -70.201

A housing complex on Bayberry Avenue was struck by lightning and caught fire. Damage was limited to the outside of the building.

Hail, Hampshire

When
August 16, 4:01 PM EST
Where
Hampshire County, 1.38 mi S of Knights Corner
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.330, -72.400

Nickel size hail fell on Route 202.

Hail, Plymouth

When
August 16, 4:10 PM EST
Where
Plymouth County, 3.44 mi SE of Plymouth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.930, -70.640

Hail, Hampshire

When
August 16, 4:15 PM EST
Where
Hampshire County, 1.72 mi SW of Ware
Measured
0.88 in hail
Reported by
Public
Coordinates
42.250, -72.250

Thunderstorm Wind, Plymouth

When
August 16, 4:25 PM EST
Where
Plymouth County, 2.66 mi ESE of Plymouth Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.890, -70.680

Several large trees and branches were blown down on the south side of Fearing Pond in Myles Standish State Forest. Eyewitnesses reported waves up to two and a half feet tall formed on the small pond. The strong winds from the northwest hit a steep embankment and a thick stand of pine trees 35 to 50 feet tall. This resulted in a couple of small kayaks on the beach on the southeast corner of the pond being lifted up and blown ten to fifteen feet. Numerous tents on the southside of the pond also were blown about 20 to 30 feet. Numerous trees were blown down in the area of New Grassy Pond, a kettle pond that sits at the base of a bowl in the terrain. Most of the damage occurred on the south side of the pond, though there were a couple of trees blown down on the north side of the pond. The trees on the north side of the pond were downed from the winds circling around the edge of the bowl that the pond is sitting in. This also resulted in the water in the pond being pushed out approximately two feet beyond the normal water line around the majority of the pond. The only other damage consisted of some shingles being blown off a small cottage on the south side of Fearing Pond and a camping trailer on the southeast side of the pond that had two holes punctured in the roof from falling tree limbs.

Hail, Plymouth

When
August 16, 5:29 PM EST to 5:31 PM EST
Where
Plymouth County, 0.84 mi WSW of Nameloc Hgts to 0.4 mi ENE of Cedarville
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
41.816, -70.566

Quarter to ping pong ball size hail fell in a swath from the Cedarville section of Plymouth to the Sagamore Highlands.

Hail, Plymouth

When
August 16, 5:39 PM EST
Where
Plymouth County, 1.72 mi SW of Manomet
Measured
2.25 in hail
Reported by
Amateur Radio
Coordinates
41.880, -70.570

Golfball to lime sized hail fell in the Cedarville section of Plymouth.

Hail, Barnstable

When
August 16, 5:41 PM EST
Where
Barnstable County, Wellfleet
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.930, -70.030

Some vehicle damage occurred with quarter sized hail that fell in Wellfleet.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130168, 130153, 130156, 130154, 130159, 130158, 130161, 130162.